Clostridium difficile can be a nasty infection to get when it is allowed to generate its toxic anitgen. Many community bound folks have c. diff colonized in their gut flora. Only after this bacteria is allowed to take over does it make the toxin responsible for the noxious side effects. The consequences of a clostridium difficile infection can range from a mild and annoying diarrhea to toxic megacolon and death. We are taught early in our training as internal medicine physicians that c diff is classically associated with the antibiotic Clindamycin. Clinically, however, C. difficile infections are seen far more commonly in patients on many other antibiotics, which makes Clindamycin lawsuits all the more difficult to rationalize. Should clindamycin be banned? Yes, it should, but only if we are going to ban every single antibiotic ever made.
C. diff is transmitted through a fecal-oral route. That means prevention of cross contamination outbreaks in the hospital can be contained with good hand washing techniques. But don't use all those Purell hand sanitizers in the hospital. You may not kill the C. diff spores that make the diarrhea causing toxic antigen. Use soap and water. That's your best bet, as this poster below so eloquently describes!.